Neuropathy from chemotherapy can be a very annoying symptom, both due to the symptoms it causes and the effect it can have on your quality of life. It may also interfere with treatment, resulting in a need to lower the dose of a medication or discontinue chemotherapy altogether. Neuropathy currently affects about a third of people going through chemotherapy, and is becoming more common.
What Causes Neuropathy During Chemotherapy?Peripheral nerves -– that is, nerves outside of the brain that travel to the extremities –- are lined with a substance called myelin. Myelin can be thought of as similar to the outer covering on an electrical cord, and allows information to travel rapidly and smoothly along the nerve. When the cells that manufacture myelin are damaged by the toxic effects of chemotherapy, less myelin is produced, and signals that travel along the nerve are slowed down or interrupted.
What are the Symptoms of Neuropathy?The symptoms of neuropathy often occur in what is called a “stocking and glove” distribution, meaning the symptoms are most pronounced in your hands where you would wear a glove, or your feet and ankles where you would wear stockings. Some of the symptoms may include:
- Numbness and a decreased sensation to touch
- ”Pins and needles” sensations
- Cold intolerance
These symptoms can result in annoying limitations such as:
- Difficulty using your hands to pick up objects (dropping items is common), buttoning clothes, typing on a computer, or playing the piano
- Difficulty with your feet due to weakness and lack of sensation, resulting in tripping, or difficulty placing your feet when walking
- Loss of muscle mass and strength
Neuropathy can also affect other regions of the body such as the bowel (causing constipation and digestive problems), the bladder (making it more difficult to urinate) and can cause changes in your breathing and heart rate.
When Does Neuropathy Occur and Will it Go Away?Neuropathy usually begins shortly after chemotherapy, and can worsen with subsequent chemotherapy sessions. Following chemotherapy, the symptoms improve gradually over a period of several months, but in some cases the symptoms may be permanent.
What Chemotherapy Drugs Cause Neuropathy?The chance of developing neuropathy varies among different chemotherapy drugs and also the dose given. Some chemotherapy medications that commonly cause neuropathy include:
- Platinol (cisplatin)
- Paraplatin (carboplatin)
- Eloxatin (oxaliplatin)
- Ixempra (ixabepilane)
- Oncovin (vincristine)
- Navelbine (vinorelbine)
- Velban (vinablastine)
- VePesid (etoposide, VP-16)
- Taxol (paclitaxel)
- Taxotere (docetaxel)
- Thalmid (thalidomide)
- Revlimid (lenalidomide)
- Velcade (bortezomib)
Who is Affected?Anyone can be affected by neuropathy during chemotherapy, but symptoms may be worse if you have another condition that can also cause neuropathy such as:
- Alcohol dependency
- A prior history of peripheral neuropathy from any cause including chemotherapy
TreatmentDepending upon how severe your symptoms are, your doctor may recommend discontinuing your treatment, or changing or spreading out the dose of the medication that is likely causing your symptoms.
Medications may be used if you are experiencing pain. For mild symptoms, pain medications such as Tylenol (acetaminophen) or Advil (ibuprofen) may provide adequate relief. Other treatments that are sometimes used include:
- Vitamins such as B-complex supplements
- Antidepressants such as Pamelor (nortriptyline) or Elavil (amitriptyline)
- Antiepileptic drugs (seizure medications) such as Neurontin (gabapentin) or Lyrica (pregabalin)
- Narcotic pain medications for severe pain
Complementary therapies may also help relieve the pain from neuropathy. Some treatments that have been looked at with chemotherapy-induced peripheral neuropathy include:
- Massage therapy
- Physical therapy and/or occupational therapy
- TENS (transcutaneous electrical nerve stimulation)
- Guided imagery and relaxation
Can Neuropathy be Prevented?Several treatments have been evaluated to see if they might provide protection against neuropathy during chemotherapy. It may be worth asking your oncologist about the use of acetyl-l-carnitine and/or glutamine. The data is not firm but there are large phase 3 clinical trials formally evaluating these compounds. In addition, cryotherapy (holding hands and feet in cold water or jacketed gloves/leg socks) is believed by many to be effective.
CopingThe first step in coping with neuropathy is to discuss your symptoms with your doctor. She may recommend a change in your chemotherapy regimen, and will be able to suggest ideas to help you cope with the symptoms and prescribe medications to help with pain if they are needed.
Other steps that you can take on your own include:
- Protecting your hands and feet from extremes in heat and cold –- wearing good, comfortable shoes and using gloves when out in the cold or when cleaning or gardening
- Checking your hands and feet daily for any sores that you might otherwise not feel due to decreased sensation
- Practicing caution when handling objects (such as cooking) that you may not be able to grip well
- ”Fall proofing” your home environment, being careful to remove objects that might cause you to trip
- Avoiding prolonged standing
- Avoiding alcohol
- If you have diabetes, working to maintain your blood sugars in the range suggested by your doctor
Albers, J. et al. Interventions for preventing neuropathy caused by cisplatin and related compounds. Cochrane Database of Systematic Reviews (Online). 2011 Feb 16;2:CD00f228.
Cleeland, C. et al. Assessment of cancer-related neuropathy and neuropathic pain. The Oncologist. 2010. 15 Suppl 2:13-8.
Paice, J. Clinical challenges: chemotherapy-induced peripheral neuropathy. Seminars in Oncology Nursing. 2009. 25(2 Suppl 1):S8-19.
Sioka, C. and A. Kyritsis. Central and peripheral nervous system toxicity of common chemotherapeutic agents. Cancer Chemotherapy and Pharmacology. 2009. 63(5):761-7.
Wolf, S. et al. Chemotherapy-induced peripheral neuropathy: prevention and treatment strategies. European Journal of Cancer. 2008. 44(11):1507-15.